Hazard Alert! Sinequan® (doxepin)
From the April 11, 1996 issue of MSA Acute Care Edition Newsletter
Yesterdays ISMP Medication Safety Alert! (April 10,
1996) described a medication error which involved
confusion between one of the new protease inhibitors, ritonavir,
and Retrovir® (zidovudine), an established
This is a special alert about a second reported error which
involves one of the other protease inhibitors. We
have just been informed of an incident in which a patient
with human immunodeficiency virus (HIV) was
supposed to receive saquinavir 600 mg tid. A community pharmacist
misread the handwritten prescription
and dispensed Sinequan® (doxepin), a tricyclic antidepressant.
The patient developed toxicity from the Sinequan ® and
has been hospitalized.
The protease inhibitors are an important class of medications
that have demonstrated dramatic efficacy in
reducing the level of HIV in patients. Because of their importance,
approval was granted by FDA for the
three currently marketed products under an accelerated process:
- ritonavir (Norvir®) - Abbott Laboratories
- saquinavir (Invirase®) - Hoffman La Roche Laboratories
- indinavir (Crixivan®) - Merck
In addition to the marketed protease inhibitors, at least
two more are under investigation:
- nelfinavir (Viracept®) - Agouron Pharmaceuticals
- VX478 (nonproprietary and brand names not yet assigned)
- Vertex/Glaxo Wellcome
In many cases, the drugs are being prescribed before staff
has had adequate time to familiarize themselves
with the drugs and nomenclature. In order to prevent additional
errors, it is important that physicians,
nurses, and pharmacists be aware of the new products. We recommend
that hospitals alert appropriate staff through memos or newsletters.
Further, until these drugs become well established, we also
recommend that prescribers use both brand and generic names
for orders and that the names be printed.
The April 27th issue of ISMP Medication Safety Alert! will include an article on the nomenclature of antiviral medications
used in patients with HIV.